Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 41, NWS New Orleans, LA

June 17, 2002Jefferson Parish, Lafourche Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jun 17, 2002, 2:34 AM CDT for Jefferson Parish, Lafourche Parish, Louisiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2002, 2:34 AM CDT (07:34 UTC)
Expired
Jun 17, 2002, 3:00 AM CDT
In force
26 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Jefferson Parish, LA, Lafourche Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 7.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2002-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2002-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 170734
SVRNEW
LAC051-057-170800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
231 AM CDT MON JUN 17 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWER JEFFERSON PARISH IN SOUTHEAST LOUISIANA
  LOWER LAFOURCHE PARISH IN SOUTHEAST LOUISIANA

* UNTIL 300 AM CDT

* AT 230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM OVER LEEVILLE...OR ABOUT 23 MILES 
  SOUTHEAST OF GALLIANO...MOVING SOUTHEAST AT 20 MPH.

SEVERE THUNDERSTORMS CAN CAUSE TORNADOES WITH LITTLE OR NO WARNING.
LAFOURCHE PARISH SHERIFFS OFFICE INDICATED POWER HAS BEEN LOST IN 
GOLDEN MEADOW. FREQUENT LIGHTNING WAS INDICATED WITH THIS STORM.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS AND FREQUENT 
LIGHTNING...STAY INDOORS AWAY FROM WINDOWS. REFRAIN FROM USING 
ELECTRICAL APPLIANCES AND TELEPHONES.

SOME ROTATION WAS INDICATED WITH THIS STORM. A TORNADO MAY FORM 
WITHIN THIS STORM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2930 9004 2918 9019 2890 8996 2905 8976

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:15 PM CDT, 11 hours 19 minutes earlier.

Area forecast discussion, Jun 16, 3:15 PM CDT, 11 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
315 PM CDT SUN JUN 16 2002

IN THE SHORT-TERM...THE AERA OF RAINSHOWERS AND SPOTTY THUNDER IS
BECOMING VICTIMIZED BY THE DRIER AIR THAT WAS OVER OUR AREA THIS
MORNING. THE TRIGGERING FEATURE HAS BECOME RATHER WEAK AND
OVERPLAYED BY ALL THE MODELS. THE AVN RUNS FROM YESTERDAY HAD THE
BETTER TIMING. MOST OF THE RAINFALL IS BEGINNING TO FALL APART
EXCEPT FOR NEWLY FORMED CONVECTION IN THE NORTHERN PART OF OUR CWA
WHICH SHOULD MOVE OUT OF THE AREA BY 7 PM. PLAN ON CONCEDING THE
ONGOING RAINFALL TO THE DAYTIME PACKAGE AND GO WITH A MORE
OPTIMISTIC FORECAST FOR TONIGHT.

BEYOND TONIGHT...AGREE WITH DRYING THAT THE AVN SHOWS AS WELL AS
DEEP LAYERED NORTHERLY FLOW. THIS WILL PROVIDE A BRIEF HIATUS FROM
THE TYPICAL SEA BREEZE REGIME. MAY SEE AN ISOLATED SHOWER OR TWO
TOMORROW AFTERNOON IN THE METRO NEW ORLEANS AREA DUE TO LAKE BREEZE
CONVERGENCE. BY TUESDAY A SLOW RECOVERY TO ONSHORE FLOW.

IN THE EXTENDED...MODELS ARE SHOWING A STRENGTHENING BERMUDA RIDGE
BUILDING INTO THE EASTERN U.S. THIS WILL PLACE A DEEP TROPICAL FETCH
INTO OUR CWA FOR THE LATTER HALF OF THE WEEK AND NEXT WEEKEND. PLAN
TO MAINTAIN SCATTERED THUNDERSTORMS EACH DAY BEYOND WEDNESDAY.

MCB 63/87/65/88 1002        BTR 66/87/66/89 1002
MSY 71/87/72/88 3102        GPT 66/86/68/86 3002

.NEW...NONE
LA...NONE.
MS...NONE.
24

In the hours before

Special weather statement, Jun 16, 9:35 PM CDT, 4 hours 59 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
935 PM CDT SUN JUN 16 2002

.SYNOPSIS...
A WEAK AND NEARLY STATIONARY FRONTAL BOUNDARY WILL REMAIN DRAPED
ACROSS SOUTH LOUISIANA AND SOUTH MISSISSIPPI THROUGH TONIGHT.
ISOLATED SHOWERS WILL BE POSSIBLE TONIGHT.

.ACTIONS...
NONE.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 1:06 AM CDTSpecial Marine WarningLIX114 min
Jun 17, 3:15 AM CDTSevere Thunderstorm WarningLIXPlaquemines45 min
Jun 17, 6:21 AM CDTSpecial Marine WarningLIX114 min
Jun 17, 8:27 AM CDTSpecial Marine WarningLIX93 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.